Illinois, 2004

Flash Flooding and Heavy Rain in Illinois, November 1 to 2, 2004

November 1 to 2, 2004 · NWS PAH · 3 events in 3 counties and zones

A broad area of heavy rain produced average rainfall from three quarters to one inch an hour.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A broad area of heavy rain produced average rainfall from three quarters to one inch an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 1, 1:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Nov 1, 1:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FULTON COUNTY TO FFA
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CST MON NOV 1 2004

.DISCUSSION...

MAIN CONCERN REMAINS PRECIPITATION CHANCES AND RAIN AMOUNTS THROUGH
ELECTION DAY.

WARM FRONTAL BOUNDARY NOW WELL NORTH OF THE AREA...WITH GUSTY SOUTH
WINDS ALLOWING TEMPERATURES TO REBOUND INTO THE MID TO UPPER 70S.
LATEST RADAR DEPICTS SHOWERS AND POSSIBLY A FEW THUNDERSTORMS MOVING
NORTH NORTHEAST...EDGING THEIR WAY INTO THE WESTERN PORTIONS OF THE
REGION.

MODELS IN FAIRLY GOOD AGREEMENT ON THE MOVEMENT OF THIS APPROACHING
SYSTEM. A COLD FRONT APPROACHING FROM THE WEST WILL BEGIN TO DEVELOP
AND PUSH AN ELONGATED BAND OF SHOWERS AND THUNDERSTORMS ACROSS THE
AREA. HOWEVER ...DIFFERENCES LIE IN THE TIMING OF HEAVIEST
PRECIPITATION. AT 06Z TUES...AXIS OF HEAVIEST RAINFALL LIES OVER THE
WESTERN HALF OF THE CWA...ACTUALLY LINES UP VERY WELL WITH THE GOING
FLOOD WATCH. HOWEVER...BY 12Z TUES...THE GFS SHIFTS THAT AXIS AS WELL
AS THE COLD FRONT...FARTHER TO THE EAST OVER THE CENTRAL AND EASTERN
PORTIONS OF THE CWA. MEANWHILE...THE ETA IS SLOW TO MOVE THE AXIS OF
RAIN...AND KEEPS IT OVER WESTERN SECTIONS. BY TUESDAY AFTERNOON...
THE ETA FINALLY MOVES THE AXIS OF MOISTURE/PRECIP INTO THE HEART OF
THE CWA...WHILE THE GFS CENTERS THE MAIN AXIS OF PRECIP OVER OUR
EASTERN COUNTIES. WITH THE 500 MB FLOW STILL RATHER PARALLEL TO THE
FRONT...IT WOULD SEEM A FAIRLY SLOW MOVING FRONT IS MORE LIKELY. AND
WITH PRECIPITABLE WATER VALUES IN THE 1.5 TO 2.0 INCH RANGE...THIS
WILL SET THE STAGE FOR A SLOW MOVING SYSTEM CAPABLE OF PRODUCING
COPIOUS AMOUNTS OF RAIN DURING THE DAY. FOR NOW WILL BLEND THE
SOLUTIONS OUT OF RESPECT FOR THE GFS...BUT REALLY THINK ETA SOLUTION
(SLOWER) SEEMS A BIT MORE REASONABLE BASED ON THE SOUTHERLY
MID/UPPER FLOW PARALLELING THE SFC FRONT.

SO...ALL IN ALL...ONGOING FLOOD WATCH FOR TONIGHT LOOKS GOOD. WILL
LIKELY EXPAND THE WATCH A LITTLE FARTHER EAST INTO EXTREME WESTERN
KY TO COORDINATE A LITTLE BETTER WITH SURROUNDING WFOS AND HPC QPF
PRODUCTS. WATCH MAY NEED TO BE EXPANDED EVEN MORE TO THE EAST ON
TUE...BUT FOR NOW...WILL LEAVE THAT DECISION TO LATER SHIFTS.

THE DIFFERENCES IN THE MODELS (AS WELL AS FORECAST UNCERTAINTY)
INCREASE ON TUE NIGHT. THE GFS SUGGESTS ALL THE PRECIP MOVES OUT OF THE
AREA...WHILE THE ETA BULLSEYES THE WEST KENTUCKY WITH OVER AN INCH
OF RAINFALL. MEANWHILE...AS THE FRONT IS MOVING EAST ACROSS THE
COUNTRY...A SFC LOW OVER THE DEEP SOUTH WILL BEGIN TO LIFT NORTHEAST
TOWARD THE REGION...ALTHOUGH MODELS CANNOT AGREE AS TO THE PATH THAT
THIS LOW WILL TAKE. NONETHELESS...THIS SYSTEM WILL BRING ADDITIONAL
CHANCES FOR RAIN ON TUESDAY NIGHT AND INTO WEDNESDAY. AS THIS
FEATURE AND ATTENDANT UPPER LEVEL LOW CROSS THE AREA BY WEDNESDAY
NIGHT ...CHANCES FOR PRECIP WILL END.

EXTENDED FORECAST FROM THU ON LOOKS DRY FOR NOW AS NORTHWEST FLOW
FINALLY SETS UP. WILL BE A COUPLE COLD FRONTAL SYSTEMS MOVING
THROUGH (THU NIGHT/FRI MORNING AND THEN AGAIN AROUND SUNDAY TIME
FRAME) BUT LITTLE IF ANY RETURN LOW LEVEL FLOW POINTS TO MID CLOUDS
WITH THE FRONTS AND LITTLE IF ANY PRECIP. ACCORDING TO THE
GFS...VERY DEEP MID/UPPER LOW FOR THIS TIME OF YEAR LOOKS LIKE IT
WILL SINK SOUTH INTO THE LAKES REGION EARLY NEXT WEEK AND WILL
LIKELY BRING WELL BELOW NORMAL TEMPS WITH IT.

TEMPERATURES IN THE NEAR TERM ONLY NEEDED MINOR TWEEKING...AS
GUIDANCE NUMBERS SEEM IN LINE. HOWEVER...GREAT DIFFERENCES IN MOS
NUMBERS APPEAR FOR TUESDAY NIGHT AND WEDNESDAY...AS MODELS DIFFER ON
THE PLACEMENT OF RAIN WITH NEW SFC LOW. WILL TREND SOMEWHERE IN THE
MIDDLE FOR NOW AND SEE HOW SUBSEQUENT RUNS DEAL WITH THIS SYSTEM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH TONIGHT FOR BALLARD...CARLISLE...HICKMAN...
MCCRACKEN...FULTON AND GRAVES.
MO...FLOOD WATCH TONIGHT FOR ALL COUNTIES.
IL...FLOOD WATCH TONIGHT FOR ALL COUNTIES.
IN...NONE.

&&

WIELGOS/MEFFERT
Hazardous weather outlook, Nov 1, 2:40 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CST MON NOV 1 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
240 PM CST MON NOV 1 2004

...FLOOD WATCH TONIGHT FOR PORTIONS OF SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE QUAD STATE REGION
TODAY AND TONIGHT. SOME STORMS MAY PRODUCE DAMAGING WIND GUSTS...AND
AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE. IN ADDITION...RAIN WILL
BE HEAVY AT TIMES THIS AFTERNOON AND TONIGHT...MAINLY OVER SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS AND EXTREME WESTERN KENTUCKY. PLEASE
REFER TO THE CURRENT FLOOD WATCH PRODUCT FOR MORE INFORMATION ON THE
FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE AGAIN ON
TUESDAY. THE HEAVIEST RAIN IS EXPECTED TO OCCUR ALONG AND EAST OF
THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

MEFFERT

In the hours before

Special weather statement, Nov 1, 12:35 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1235 PM CST MON NOV 1 2004

ILZ088-092-093-MOZ086-087-100-109>112-114-011930-
ALEXANDER-BOLLINGER-BUTLER-CAPE GIRARDEAU-MISSISSIPPI-NEW MADRID-
PULASKI-SCOTT-STODDARD-UNION IL-WAYNE MO-
1235 PM CST MON NOV 1 2004

...STRONG GUSTY WINDS POSSIBLE ACROSS SOUTHEAST MISSOURI...

A LINE OF SHOWERS WITH STRONG WINDS WILL MOVE ACROSS SOUTHEAST
MISSOURI THROUGH 130 PM.  THE STRONGEST INDIVIDUAL STORMS ARE
LOCATED NEAR US HIGHWAY 60.  A WIND GUST OF UP TO 47 MPH WAS
RECORDED IN POPLAR BLUFF.  WIND GUSTS OF THIS HIGH ARE EXPECTED
WITH THIS BAND OF SHOWERS AS IT MOVES EAST AT 20 MPH.  ALSO...EXPECT
LOCALLY HEAVY RAINFALL WITH RAPIDLY REDUCING VISIBILITIES.

FRIEDLEIN
Special weather statement, Nov 1, 1:45 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CST MON NOV 1 2004

ILZ088-092-093-KYZ001>004-MOZ087-111-112-114-012045-
ALEXANDER-BALLARD-CAPE GIRARDEAU-CARLISLE-FULTON-HICKMAN-MISSISSIPPI-
NEW MADRID-PULASKI-SCOTT-UNION IL-
145 PM CST MON NOV 1 2004

...THUNDERSTORMS WITH GUSTY WINDS TO MOVE ACROSS THE MISSISSIPPI
RIVER
...

A LINE OF SHOWERS WITH STRONG WINDS IS POSITIONED ALONG AND JUST
WEST OF I-55 IN SOUPOSSIBLE WITH THIS BAND OF SHOWERS...AND EMBEDDED
THUNDERSTORMS...AS IT MOVES EAST AT 40 MPH.  ALSO...EXPECT LOCALLY
HEAVY RAINFALL WITH RAPIDLY REDUCING VISIBILITIES. LOCATIONS
IMPACTED BY 300 PM INCLUDE...CAPE GIRARDEAU...CAIRO...AND NEW MADRID.

FRIEDLEIN
Special weather statement, Nov 1, 2:29 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CST MON NOV 1 2004

ILZ081-082-085-086-088>090-092>094-KYZ001>006-MOZ112-012130-
ALEXANDER-BALLARD-CARLISLE-FRANKLIN-FULTON-GRAVES-HAMILTON-HICKMAN-
JOHNSON-MASSAC-MCCRACKEN-MISSISSIPPI-POPE-PULASKI-SALINE-UNION IL-
WILLIAMSON-
229 PM CST MON NOV 1 2004

...THUNDERSTORMS WITH GUSTY WINDS TO MOVE INTO SOUTHERN ILLINOIS AND
KENTUCKY PURCHASE AREA...

A LINE OF SHOWERS WITH STRONG WINDS IS POSITIONED ALONG THE
MISSISSIPPI RIVER AND MOVING EAST AT 40 MPH.  EXPECT LOCALLY HEAVY
RAINFALL...POSSIBLE SMALL HAIL...AND WIND GUSTS OF UP TO 45 MPH.
LOCATIONS IMPACTED BY 400 PM INCLUDE...MOUNT VERNON...MARION...AND
WICKLIFFE.

FRIEDLEIN

The radar

The Paducah radar (KPAH), 125 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Perry

When
November 1, 3:00 PM CST to 5:00 PM CST
Where
Perry County, Du Quoin
Reported by
EMERGENCY MANAGER
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Water was completely across Park Road about 3/4 mile east of White Walnut Road.

Flash Flood, Alexander

When
November 1, 9:40 PM CST to 10:30 PM CST
Where
Alexander County, Cairo
Reported by
LAW ENFORCEMENT
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

An underpass was flooded in Cairo, and water was over a few side streets.

Flash Flood, Pulaski

When
November 1, 10:00 PM CST to November 2, 12:15 AM CST
Where
Pulaski County, Olmsted
Reported by
LAW ENFORCEMENT
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

A county road was barricaded due to flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426756, 5426754, 5426755.